Tornadoes · United States · Texas · 2017
EF0 tornado, Hawley to Stamford, Texas, March 28, 2017
From Hawley to Stamford, this EF0 tornado ran 4.7 miles across Jones County on March 28, 2017, touching down at 6:03 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 28, 2017
- Touchdown
- 6:03 PM CDT (23:03 UTC)
- Lifted
- 6:10 PM CDT (23:10 UTC)
- On the ground
- 7 minutes
- Path length
- 4.7 miles (7.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 32.889, -99.780
- Lift-off point
- 32.953, -99.753
- Record number
- 1703281703-01
What the Weather Service recorded
A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country. As the system evolved into a line of storms during the evening, it resulted in several wind damage reports across the area.
Storm chasers provided video evidence and good times for this tornado. This tornado featured a brief horizontal tube and also had multiple weak looking vortices. The path of this tornado was estimated using radar data. A National Weather survey team did not find any damage with this tornado.
According to Storm Chaser videos, this tornado was a well developed cone tornado. NWS and Emergency Management could not find any damage since this tornado remained over open fields. Therefore, it was given an EF0 rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS SJT issued a tornado warning for this county at 22:41 UTC, 22 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 20:42 UTC and running to 02:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:52 UTC | 20:42 UTC | Severe Thunderstorm Watch | SJT |
| 20:42 UTC | 02:28 UTC | Tornado Watch | SJT |
| 21:07 UTC | 21:45 UTC | Severe Thunderstorm Warning | SJT |
| 21:30 UTC | 22:00 UTC | Tornado Warning | SJT |
| 21:38 UTC | 22:15 UTC | Tornado Warning | SJT |
| 22:05 UTC | 22:45 UTC | Severe Thunderstorm Warning | SJT |
| 22:15 UTC | 22:45 UTC | Tornado Warning | SJT |
| 22:41 UTC | 23:15 UTC | Tornado Warning | SJT |
| 22:42 UTC | 23:30 UTC | Severe Thunderstorm Warning | SJT |
| 23:08 UTC | 23:45 UTC | Tornado Warning | SJT |
| 01:54 UTC | 02:45 UTC | Severe Thunderstorm Warning | SJT |
| 02:28 UTC | 06:45 UTC | Severe Thunderstorm Watch | SJT |
| 02:30 UTC | 03:00 UTC | Tornado Warning | SJT |
| 02:41 UTC | 03:45 UTC | Severe Thunderstorm Warning | SJT |
| 03:14 UTC | 04:15 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Mar 28, 3:28 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 28, 3:28 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 328 PM CDT Tue Mar 28 2017 .SHORT TERM... (Tonight and Wednesday) ...Severe weather expected this afternoon and tonight... There is a moderate risk of severe weather this afternoon and overnight along and north of I-20; with an elevated risk across the rest of West Central Texas. Scattered thunderstorms are expected to develop from Ozona to San Angelo to Brownwood, then northward into the Big Country this afternoon. Large hail, damaging winds, and localized flooding are possible. There is also the threat of an isolated tornado this afternoon and evening, mainly in the Big Country. A second line of thunderstorms will move east from the Permian Basin...into western sections of the Concho Valley and Big Country this evening, then across the rest of West Central Texas overnight. This second line of storms should be along a Sonora to San Angelo to Abilene line 9 to 11 PM. Winds will shift southwest after the line of storms moves through. Severe weather is also expected with this second line. A very unstable atmosphere is in place with MUCAPES of 3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS. Storms should exit eastern counties by daybreak Wednesday. A few wraparound showers are possible Wednesday afternoon, north of I-20, as the upper low moves east across North Texas. Downslope southwest to west winds should allow temperatures to rise into the upper 70s to lower 80s. 04 .LONG TERM... (Wednesday Night through Tuesday) Some wrap-around showers and thunderstorms will be possible across the northern Big Country Wedneday night as an upper low moves east our of the Panhandle. Highs on Wednesday will be in the mid 70 to upper 70s across the northern half of the area to near 80 over the southern half of the area. A cold front will move through the region Wednesday night with morning lows on Thursday in the upper 40s. Slightly cooler temperatures are expected behind the cold front on Thursday, with highs in the low to mid 70s. Upper level ridging will build into the area in the wake of the exiting upper low with dry conditions and afternoon highs warming into the mid and upper 80s on Friday. The next upper level low will move over New Mexico on Saturday bringing southwest winds aloft over the forecast area. There will be a chance of showers and thunderstorms over most of the forecast area Saturday through Sunday night as the upper low moves across the forecast area. Saturday highs will be around 80s with lower 70s on Sunday behind a Pacific cold front.Saturday and Sunday lows will be in the mid 50s. Monday and Tuesday will be dry with morning lows in the lower 50s. Afternoon highs on Monday and Tuesday will warm into the upper 70s and lower 80s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 77 48 72 / 80 10 10 0 San Angelo 53 80 48 78 / 80 5 0 0 Junction 54 81 49 76 / 90 5 5 0 Brownwood 54 79 49 73 / 90 10 5 5 Sweetwater 53 74 46 74 / 70 20 10 0 Ozona 52 78 48 77 / 80 5 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service SAN ANGELO TX 106 PM CDT Tue Mar 28 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 106 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a moderate risk of severe thunderstorms this afternoon and evening in the Big Country, along and north of I-20. There is an enhanced risk of severe storms across the rest of West Central Texas this afternoon and overnight. Scattered thunderstorms, some severe, are expected to develop along and north of Sterling City...Ballinger...Brownwood line after 3 PM this afternoon. Large hail, damaging winds and localized flooding is possible. An isolated tornado is also possible. A second, north to south line of severe storms, is expected to develop early this evening in Crockett county, western Concho valley and Big Country...then move east across West Central Texas overnight. These storms will also be capable of large hail, damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of strong to severe thunderstorms is possible Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into the evening hours.
In the hours before
Local storm report, Mar 28, 5:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 3 S FUNSTON 32.71N 99.80W
03/28/2017 E1.75 INCH JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700016
WILEYLocal storm report, Mar 28, 5:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 3 S FUNSTON 32.71N 99.80W
03/28/2017 JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700017
WILEYLocal storm report, Mar 28, 5:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 6 ESE SWEETWATER 32.44N 100.31W
03/28/2017 E1.00 INCH NOLAN TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700018
WILEYLocal storm report, Mar 28, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 1 S FUNSTON 32.74N 99.80W
03/28/2017 JONES TX TRAINED SPOTTER
CONE WITH HORIZONTAL VORTEX AND DEBRIS
&&
EVENT NUMBER SJT1700019
WILEYSpecial weather statement, Mar 28, 5:47 PM CDT, 16 minutes before
Special Weather Statement National Weather Service San Angelo TX 547 PM CDT TUE MAR 28 2017 TXZ049-054-113-127-282330- Fisher TX-Nolan TX-Jones TX-Taylor TX- 547 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL 630 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sweetwater, moving north at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Sylvester around 610 PM CDT. McCaulley around 620 PM CDT. Other locations impacted by this storm include Lake Sweetwater. This includes Interstate 20 between Mile Markers 247 and 265. A tornado watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3270 9992 3234 10016 3242 10039 3282 10030 TIME...MOT...LOC 2246Z 196DEG 34KT 3247 10027 MC
Local storm report, Mar 28, 5:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 E ANSON 32.76N 99.88W
03/28/2017 E0.88 INCH JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700020
WILEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.1 hours before the tornado, 231 km from the path. March 28, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72317 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 4.1 K/km
Fort Worth, TX (KFWD), 00:00Z
0.9 hours after it, 231 km from the path. March 29, 2017.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 2515 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 14.5
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Dyess Afb/Abilene (DYS), 56 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:03 UTC | 73.4 | 64.4 | 180° 16 kt | 23 | 1002 | |
| 21:10 UTC | 73.4 | 64.4 | 180° 22 kt | 28 | 1001.7 | -RA |
| 21:25 UTC | 71.6 | 66.2 | 190° 16 kt | 25 | 1001.7 | -RA |
| 21:40 UTC | 69.8 | 66.2 | 180° 10 kt | 1002 | -TSRA | |
| 21:58 UTC | 71.6 | 66.2 | 180° 25 kt | 28 | 1000.3 | TS |
| 22:06 UTC | 71.6 | 66.2 | 200° 24 kt | 37 | 1001 | VCTS |
| 22:58 UTC | 73.2 | 65.3 | 210° 25 kt | 30 | 1000.7 | |
| 23:58 UTC | 75.2 | 65 | 210° 23 kt | 32 | 1000.3 | |
| 00:58 UTC | 73.8 | 64.2 | 200° 17 kt | 23 | 1000 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 64 km away, was scanning. The volume nearest the touchdown began at 23:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:39 UTC | FUNNEL CLOUD | Dyess Afb | Taylor, TX | |
| 21:40 UTC | TORNADO | 3 Nnw Longworth | Fisher, TX | SPOTTER OBSERVED BRIEF TOUCHDOWN IN OPEN FIELD. |
| 21:52 UTC | TORNADO | 4 Wsw Tye | Taylor, TX | BRIEF TOUCHDOWN OBSERVED BY DYESS AFB |
| 22:29 UTC | HAIL 1.75 | 3 S Funston | Jones, TX | |
| 22:36 UTC | TORNADO | 3 S Funston | Jones, TX | |
| 22:39 UTC | HAIL 0.88 | 1 E Anson | Jones, TX | |
| 22:43 UTC | TORNADO | 1 S Funston | Jones, TX | CONE WITH HORIZONTAL VORTEX AND DEBRIS |
| 23:10 UTC | TORNADO | 3 Nw Avoca | Jones, TX | LARGE TORNADO ON THE GROUND |
| 23:35 UTC | HAIL 1 | Haskell | Haskell, TX | |
| 23:50 UTC | HAIL 1.75 | Haskell | Haskell, TX | |
| 00:07 UTC | HAIL 1 | 4 S Weinert | Haskell, TX | |
| 01:26 UTC | FUNNEL CLOUD | 3 Wsw Weinert | Haskell, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 28, 2017
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 4:26 PM CDT | Unrated | Crosby, TX | 2.5 | 100 | |||
| March 28 | 4:34 PM CDT | Unrated | Crosby, TX | 2.1 | 400 | |||
| March 28 | 4:36 PM CDT | EF0 | Fisher, TX | 0.1 | 25 | |||
| March 28 | 4:52 PM CDT | EF0 | Taylor, TX | 0.0 | 25 | |||
| March 28 | 5:14 PM CDT | Unrated | Dickens, TX | 1.0 | 100 | |||
| March 28 | 5:17 PM CDT | Unrated | Floyd, TX | 0.6 | 30 | |||
| March 28 | 5:33 PM CDT | EF0 | Jones, TX | 4.5 | 50 | |||
| March 28 | 5:57 PM CDT | EF0 | Collingsworth, TX | 3.1 | 50 | |||
| March 28 | 6:34 PM CDT | EF1 | Dickens, TX | 0.7 | 50 | $75,000 | ||
| March 28 | 6:43 PM CDT | Unrated | Dickens, TX | 1.9 | 30 | |||
| March 28 | 6:49 PM CDT | Unrated | King, TX | 1.4 | 50 | |||
| March 28 | 7:13 PM CDT | Unrated | Baylor, TX | 3.0 | 50 | |||
| March 28 | 7:21 PM CDT | EF0 | Upton, TX | 5.8 | 75 | |||
| March 28 | 7:28 PM CDT | EF2 | Glasscock, TX | 1.8 | 75 | $50,000 | ||
| March 28 | 8:50 PM CDT | EF0 | Mitchell, TX | 4.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.